Would Additional Therapy Help or an Increase in Meds?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Would Additional Therapy Help or an Increase in Meds?


Diagnosed with being bipolar 25 years ago and up till recently have thought I maintained myself fairly well.  Having been through lots of stress at home & work my doctor changed my medication dosage slightly and yet I am having lots of trouble concentrating, sleeping, anxiety, & a few other issues.  Would additional therapy help with this, or an increase in medication (take depakote & paxil twice a day) or do you have another suggestion.  Thank you very much for your time. 

Beth

 

Dear Beth

Bottom line: without knowing a whole bunch of other details about your situation, I can't tell you what kind of treatment approach to take.  But I will give you a recent research result, and a speculation to discuss with your psychiatrist.

 An important, relatively little-known research study (unfortunate, because it is a major advance in the field) showed that psychotherapy was an effective treatment for bipolar depressionMiklowitz  other less direct evidence suggests that psychotherapy can be effective for anxiety and a variety of conditions (even though we don't have direct evidence for anxiety in a bipolar context). So you are right, psychotherapy is an important alternative to consider.

 Here's the speculation: I am guessing that the medication dosage adjustment was an increase in Paxil (paroxetine). If that is true, then you have to wonder whether Paxil itself might be at least a part of the basis for these new symptoms you describe.  That might be possible.  The mechanism would be this: antidepressants are known to increase manic symptoms in some people.  The three symptoms you describe -- trouble with sleep, anxiety, and concentration -- can all be part of a (probably very mild, at this point) increase in manic symptoms.

 Obviously this is worth considering as it suggests that one way to cope with these symptoms is to return the dose of Paxil to its previous level, and find some other means of addressing the targets which were the basis of the dose shift in the first place.  However, may I emphasize as firmly as possible: do not make a dose change on your own without discussing it with your physician.  Even if this speculation is correct, at could end up creating yet more symptoms and "chasing your tail".  More importantly, this entire line of reasoning could be completely in error and you could be going in the wrong direction.

 Good luck to you and your doctor can figuring this all out.

 Dr. Phelps



Published May, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?